May 12, 2016 — The FDA has issued a Safety Communication to recommend restricting prescriptions for certain antibiotics to reduce the risk of disabling side effects.
The recommendations apply to fluoroquinolones, which are some of the most powerful antibiotics on the market. The problem is that they are often prescribed for relatively minor infections that can be cured with less-risky antibiotics.
For patients, the FDA recommends contacting your doctor immediately if you experience serious side effects while taking a fluoroquinolone antibiotic:
“Some signs and symptoms of serious side effects include tendon, joint and muscle pain, a “pins and needles” tingling or pricking sensation, confusion, and hallucinations.”
The FDA says the risks generally outweigh the benefits for patients with sinus infections (sinusitis), bronchitis, and uncomplicated urinary tract infections when other treatments are available. The Medication Guide will be updated to include this information.
Fluoroquinolone antibiotic drugs include:
- Avelox (moxifloxacin)
- Cipro (ciprofloxacin)
- Factive (gemifloxacin)
- Levaquin (levofloxacin)
These drugs have been associated with a number of disabling side effects involving tendons, muscles, joints, nerves, and central nervous system. They already have a “Black Box” warning about tendon ruptures and tendonitis — especially in patients over 60 years old.
In August 2013, the FDA issued a Safety Communication to warn about the risk of permanent nerve damage (peripheral neuropathy). It can cause chronic pain, burning, tingling, numbness, weakness, and abnormal sensations in the arms and legs. It can occur at any time during treatment and last for months, years, or permanently.